Arizona, 2022Debris Flow and Dust Storm in Arizona, June 29, 2022
June 29, 2022 · NWS TWC · 4 events in 3 counties and zones
Thunderstorms moved northwest across southeast Arizona. Thunderstorm winds produced a wall of dust and downed power lines northwest of Tucson while heavy rain caused flash flooding in the Baboquivari Mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moved northwest across southeast Arizona. Thunderstorm winds produced a wall of dust and downed power lines northwest of Tucson while heavy rain caused flash flooding in the Baboquivari Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jun 29, 10:02 AM MST, 1 hour 58 minutes earlier.
Area forecast discussion, Jun 29, 10:02 AM MST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
1002 AM MST Wed Jun 29 2022
.SYNOPSIS...Showers and thunderstorms will be present each
afternoon and evening this week across southeast Arizona with
plenty of moisture in place. High temperatures will remain near
to slightly below normal.
&&
.Update...Satellite and radar imagery is already showing showers
and T'Storms developing across SE AZ. Looking over the morning
CAMS, activity looks to be focused from SW Cochise/Santa Cruz
County into eastern/central Pima County. This follows the ThetaE
gradient and along the best PWATs/MUCAPE this afternoon.
Additionally, a weak upper level impulse moving out of Sonora
should provide a boost to convection later this afternoon and
perhaps into the evening hours. With that being said, this seems
to be a fairly average Monsoon day with the potential for a few
strong storms and localized flash flooding. Greatest risk will be
for the Contreras burn areas, Tucson metro, and areas that have
seen rain the past few days.
&&
.PREV DISCUSSION.../issued 300 AM MST Wed Jun 29 2022/
.SYNOPSIS...Showers and thunderstorms will be present each
afternoon and evening this week across southeast Arizona with
plenty of moisture in place. High temperatures will remain near
to slightly below normal.
&&
.DISCUSSION...Last nights 500 mb plot placed the upper high north
of Flagstaff. This high will gradually push east today into NW NM.
PW values, although down a bit from past days, remains above
normal for late June. Steering flow becoming rather light this
afternoon thus slow moving storms. Combined with the above normal
PW values, main threat from storms will be heavy rain and flash
flooding. WPC has most of the area today under marginal risk in
the day 1 Excessive rainfall outlook.
Little change Thursday thru Saturday as the calendar flips from
June to July. Threat each day will be localize heavy rain and
flash flooding from slow moving thunderstorms.
The area will start to feel the influence of the west coast trof
Sunday into Monday as drier southwest flow aloft pushes deeper
moisture into NM. Thus expect a brief downturn in thunderstorm
activity for the 4th of July.
High temperatures over the next week will see daily variability
and mostly be at or a few degrees below normal.
&&
.AVIATION...Valid through 30/18Z. SCT clouds at 9k-11k ft AGL
with ISOLD -SHRA/-TSRA thru 29/18Z. Between 29/18Z and 30/04Z,
SCT-BKN clouds at 7k-9k ft AGL and SCT SHRA/TSRA. Diminishing
clouds and shower/storm activity aft 30/04Z. Erratic SFC wind
gusts and outflows in excess of 40 kts possible with TSRA during
the afternoon and evening hours. Otherwise, SFC wind less than 12
kts and favoring an SLY/SELY direction. Aviation discussion not
updated for TAF amendments.
&&
.FIRE WEATHER...Monsoon moisture will remain in place over the next
several days keeping RH values above critical thresholds. Showers
and thunderstorms will be possible each afternoon and evening,
potentially lingering into the late night hours some nights. Any
storms will carry the threats of lightning, strong wind gusts and
localized flooding.
&&
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jun 29, 10:22 AM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1022 AM MST Wed Jun 29 2022
AZZ502-503-515-291800-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
1022 AM MST Wed Jun 29 2022
...A strong thunderstorm will impact portions of central Pima County
through 1100 AM MST...
At 1021 AM MST, Doppler radar was tracking a strong thunderstorm 9
miles south of Kitt Peak, or 20 miles east of Sells. This storm was
nearly stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly remote areas of central Pima
County.
This includes Route 286 between mile markers 22 and 25.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3176 11161 3184 11167 3193 11148 3178 11141
TIME...MOT...LOC 1721Z 243DEG 3KT 3182 11156
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JRMSpecial weather statement, Jun 29, 11:15 AM MST, 45 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1115 AM MST Wed Jun 29 2022
AZZ502>504-515-291900-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
1115 AM MST Wed Jun 29 2022
...A cluster of strong thunderstorms will impact portions of south
central Pima County through NOON MST...
At 1115 AM MST, Doppler radar was tracking a cluster of strong
thunderstorms 14 miles north of Arivaca, or 23 miles northwest of
Tubac, moving northwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly remote areas of south central Pima
County.
This includes Route 286 between mile markers 15 and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3182 11114 3156 11140 3187 11162 3198 11136
TIME...MOT...LOC 1815Z 142DEG 8KT 3177 11141
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KJSSpecial weather statement, Jun 29, 11:44 AM MST, 16 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1144 AM MST Wed Jun 29 2022
AZZ502-504-291930-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
1144 AM MST Wed Jun 29 2022
...A strong thunderstorm will impact portions of north central Pima
County through 1230 PM MST...
At 1144 AM MST, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Three Points, or 25 miles southwest of Marana.
This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Three Points and San Pedro.
This includes Route 86 between mile markers 144 and 149.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3217 11130 3203 11135 3210 11163 3223 11156
3229 11146
TIME...MOT...LOC 1844Z 124DEG 1KT 3214 11144
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JRMEvent by event
2 dust storm, 1 debris flow, 1 thunderstorm wind. Local standard time, as filed.
Debris Flow, Pima
- When
- June 29, 12:00 PM MST to 1:00 PM MST
- Where
- Pima County, 4.35 mi SSE of Pan Tak to 7.01 mi W of Pan Tak
- Cause
- Heavy Rain / Burn Area
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 31.962, -111.540
Thunderstorms produced 2-3 inches of rain in one hour over the Contreras burn scar causing a debris flow over State Route 386 to Kitt Peak.
Dust Storm, Tucson Metro Area
- When
- June 29, 12:42 PM MST to 1:00 PM MST
- Where
- Tucson Metro Area forecast zone
- Reported by
- NWS Employee
- Coordinates
- 32.097, -111.790 (the zone’s center; the record gives no point)
Thunderstorm outflow winds produced a wall of dust that reduced visibilities to less than a quarter mile across I-10 near the Pima/Pinal county line.
Dust Storm, South Central Pinal County
- When
- June 29, 12:42 PM MST to 1:00 PM MST
- Where
- South Central Pinal County forecast zone
- Reported by
- NWS Employee
- Coordinates
- 32.904, -111.345 (the zone’s center; the record gives no point)
Thunderstorm outflow winds produced a wall of dust that reduced visibilities to less than a quarter mile across I-10 near the Pima/Pinal county line.
Thunderstorm Wind, Pima
- When
- June 29, 1:18 PM MST
- Where
- Pima County, 0.9 mi SW of Gu Achi
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 32.320, -112.040
Thunderstorm winds downed power lines near Santa Rosa.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Louisiana, June 29, 20221 death · 1 event
- Hail and Damaging Winds in North Dakota, June 29, 2022$102,000 · 1 in hail · 11 events
- Damaging Winds and Heavy Rain in Florida, June 29, 2022$36,000 · 3 events
- Damaging Winds in South Dakota, June 29, 2022$21,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in South Dakota, June 29, 20221 in hail · 17 events
- Hail in Minnesota, June 29, 20222 in hail · 16 events
- Damaging Winds in South Dakota, June 29, 202261 kt wind · 8 events
- Dust Storm in Arizona, June 29, 20226 events
- Flash Flooding and Lightning Strike in Georgia, June 29, 2022$5,000 · 6 events
- Damaging Winds in North Dakota, June 29, 202254 kt wind · 5 events
- Damaging Winds in Nebraska, June 29, 202255 kt wind · 4 events
- Damaging Winds in South Dakota, June 29, 202264 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041464, 1041477, 1041478, 1041470.